Washington, 2012

Hail in Washington, June 30, 2012

June 30, 2012 · NWS OTX · 2 events in 1 county or zone

Surface based instability in combination with large scale accent ahead of an approaching upper-level trough led to scattered thunderstorm development on the afternoon of June 30th over the higher terrain of Northeastern Oregon and Blue Mountains of Washington. As these storms drifted northeast off the higher terrain, a few storms become strong to locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Surface based instability in combination with large scale accent ahead of an approaching upper-level trough led to scattered thunderstorm development on the afternoon of June 30th over the higher terrain of Northeastern Oregon and Blue Mountains of Washington. As these storms drifted northeast off the higher terrain, a few storms become strong to locally severe. Large hail was observed with one cell that crossed through Asotin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 30, 3:33 PM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 3:33 PM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
433 PM PDT Sat Jun 30 2012

.SYNOPSIS...
A weather system will pass through the Inland Northwest this
weekend bringing a good chance of showers and thunderstorms. Drier
conditions are expected Monday before another system Monday night
and Tuesday. Gusty winds will be possible Sunday and Tuesday. A
more summer like pattern is possible for the end of next week with
a warming trend expected.

&&

.DISCUSSION...
Tonight: a trough of low pressure will push inland, bringing
showers and a chance of thunderstorms to much of the Inland
Northwest. WV/IR imagery showed the trough axis pushing toward
Saturday afternoon, with cloud-top cooling coming onto the coast,
and an 80kt+ jet slicing across the forecast area. Model guidance
showed increasing lift into the western CWA early this evening,
expanding across the remainder of the CWA through the late evening
into the overnight. Dew points linger in the 50s through the night
over much of the region and PWATs remain 150-175% of normal,
indicative of sufficient moisture. Additionally, SBCAPE between
200-700 j/Kg and LI values averaging around -2 in the evening
dissipate overnight. However elevated instability remains across
the northern mountains through the southeast CWA, as indicated by
850-500mb MUCAPE values between 200-400 j/Kg and High Level Total
Totals values between 30 and 35C. All these ingredients support
high precipitation chances throughout the CWA, including the
threat of showers and thunderstorms. The 0-6km shear values
between 30-45kts will support the threat of some organized,
stronger storms as well. The focus is expected to shift away from
the Cascades and lee of the Cascades overnight into Sunday
morning. Expect mild overnight lows, in conjunction with the higher
dew points and cloud cover. /J. Cote'

Sunday through Monday Nt: Much of our attention was focused on
the thunder threat for Sunday following tonights frontal passage.
We did not make big changes to the fcst, and kept the highest
threat of thunder limited to N Id through about early evening
Sunday. Considering uncapped sfc- based instability and deep
layer shear only, Sunday shows an environment of CAPE values of
300-800 j/kg and deep layer shear of 20 to 30 kts, favorable for
non-severe thunder in most cases. Therefore, we downplayed the
thunder threat somewhat. The most significant change to the fcst
was to add showers and thunder for Monday Night across from the
Nrn Blue Mtns of SE Wa, across the south Palouse and into the
Cntrl Id Panhandle just ahead of the supporting upper trough
expected to move across the region Tuesday. We're seeing an
elevated moist plume of conditionally unstable theta-e lapse rates
above about 700mb that's solidly suggestive of nighttime showers
and isolated thunder. Thanks for Pendleton and Missoula for the
coordination on this change. bz

Tuesday through Saturday...A shortwave trough will swing through the
region Tuesday with most of the energy and moisture traversing the
northern zones. While moisture will be rather sparse, the general
synoptic pattern is reasonable for thunder across the higher
elevations of the northern tier. Breezy conditions will continue
across the forecast area in the wake of the cold front. By
Independence Day the main player will be the ridge of high pressure
that has been parked over the Midwest. The ridge will build westward
into the region bringing mostly dry and seasonably warm weather.
There is a little mid level moisture that will ride through the
ridge Thursday and Friday. There is also the possibility of some
monsoonal moisture sneaking up from the southeast. This could trigger a
few showers or thunderstorms across the Camas Prairie and Central
Panhandle mountains but these will be isolated at best. Temperatures
will cool off a few degrees Tuesday behind the cold front, then warm
up into the upper 70s and 80s for the Fourth of July. The warming
trend will continue through the remainder of the extended forecast
period with temperatures about 5 degrees above normals by Saturday.
/Kelch

&&

.AVIATION...
00z TAFS: Moist southwest flow ahead of an upper level trough off
the Oregon coast will continue to produce scattered showers and
isolated thunderstorms over the Inland Northwest tonight. Shower
activity will decrease from the west overnight into Sunday
morning. After 03z models show the best instability and lift over
extreme Eastern Washington and North Idaho. Mid level instability
will be greatest at KPUW and KLWS and scattered nocturnal
thunderstorms are possible. VFR conditions are expected to
dominate, however local MVFR conditions are possible in heavier
showers and thunderstorms. By Sunday afternoon drier air will
spill down the Cascade gap valleys with gusty conditions
developing at KEAT. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  77  52  79  57  74 /  70  50  20   0  10  10
Coeur d'Alene  58  75  50  78  55  72 /  80  60  20   0  20  20
Pullman        58  74  49  79  52  72 /  80  60  20   0  20   0
Lewiston       64  83  55  87  59  82 /  70  60  30   0  20   0
Colville       57  81  51  79  55  76 /  80  60  30   0  20  20
Sandpoint      59  75  50  76  51  71 /  80  80  50  10  20  20
Kellogg        57  75  49  78  56  72 /  90  80  40  10  20  20
Moses Lake     60  84  53  83  51  80 /  40  10   0   0   0   0
Wenatchee      62  83  54  84  52  77 /  30  10   0   0   0  10
Omak           57  84  52  81  52  78 /  40  20  10   0  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 30, 4:47 AM PST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PDT SAT JUN 30 2012

WAZ034-035-041-042-044-011300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
547 AM PDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS COULD PRODUCE HAIL...BRIEF HEAVY DOWNPOURS
LEADING TO LOCALIZED FLOODING...AND VERY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON OR ABOUT TUESDAY A DRY COLD FRONT PASSAGE IS POSSIBLE. THIS
WILL PROMOTE BREEZY AND GUSTY WINDS ACROSS THE COLUMBIA BASIN.

IDZ001>004-026-027-WAZ031>033-036>038-043-011300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
547 AM PDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS COULD BE STRONG AND CAPABLE OF PRODUCING
HAIL...BRIEF HEAVY DOWNPOURS LEADING TO LOCALIZED FLOODING...AND
VERY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. LOCALLY HEAVY
RAIN...SMALL HAIL...AND GUSTY WINDS CAN BE EXPECTED WITH STORMS
THAT DEVELOP ON SUNDAY.

The radar

The Pendleton radar (KPDT), 129 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Asotin

When
June 30, 6:27 PM PST to 6:35 PM PST
Where
Asotin County, 9 mi SW of Anatone
Measured
1 in hail
Property damage
$250
Reported by
Public
Coordinates
46.038, -117.263

Hail cracked a windshield at the Boggans Oasis Bar and Grill.

Hail, Asotin

When
June 30, 6:44 PM PST to 6:50 PM PST
Where
Asotin County, Anatone
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.130, -117.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386739, 386740.